Prednisone is a corticosteroid that doctors prescribe to treat swelling and inflammation. It relieves swelling, itching, and redness by suppressing the immune system.
A doctor may prescribe prednisone for numerous conditions, including:
- severe allergies
- skin conditions
- kidney, stomach, or bowel problems
- multiple sclerosis flares
When doctors prescribe prednisone, they will generally specify a dose that gradually tapers down over several days to prevent prednisone withdrawal.
Why do prednisone withdrawal symptoms happen?
Prednisone causes the body to reduce the amount of cortisol it makes.
Image credit: NLM, 2011
Prednisone is a synthetic steroid similar to cortisol, a hormone that the adrenal glands produce. Some people refer to cortisol as the stress hormone.
However, cortisol does much more than controlling stress. The body also uses cortisol to regulate the heart rate and blood pressure.
Without medication, the body naturally maintains a consistent level of cortisol.
However, when a person takes prednisone, particularly when the course of treatment is more than a few weeks in length, the body reduces the amount of cortisol that it makes.
When a person then stops taking prednisone, the body cannot immediately produce enough cortisol to make up for the missing drug. It may take several days or weeks before cortisol production levels return to normal.
While the adrenal glands make most of the body's cortisol, many different types of cell in the body have cortisol receptors. This means that cortisol can affect many functions in the body, including:
- blood sugar control
- blood pressure
- reducing inflammation
When the body is not producing enough cortisol to compensate for the missing prednisone, a person can experience a range of symptoms until the body readjusts.
Symptoms of prednisone withdrawal can include:
- body aches
- mood swings
- extreme fatigue
- dizziness or lightheadedness
- joint pain
- loss of appetite
Symptoms can vary in intensity and may last anywhere from a few days to several months after discontinuing the drug.
The severity and duration of withdrawal symptoms usually correlate with the length of time that a person was taking prednisone, as well as the size of their regular dose.
When to see a doctor
People who are using prednisone should check with their doctor before stopping or reducing their dose.
Anyone experiencing any symptoms of prednisone withdrawal after reducing the dose or stopping the medication should consult a doctor.
The doctor may adjust the taper schedule and recommend ways to manage the withdrawal symptoms.
Treatment and home remedies
A person can manage prednisone withdrawal by getting enough sleep.
Treatment for prednisone withdrawal focuses on managing the symptoms and controlling the body's cortisol production.
Some lifestyle modifications that can help people to manage prednisone withdrawal include:
- getting enough sleep
- avoiding stress
- abstaining from caffeine and alcohol
- eating a varied and nutritious diet
However, in some cases, these lifestyle modifications may not be enough to help a person who has severe prednisone withdrawal symptoms.
People with severe symptoms should consult a doctor immediately. The doctor may need to readjust their tapering plan or treat any health complications.
To help prevent prednisone withdrawal, a person can take the following precautions while using prednisone and during the taper period afterward:
- Sticking to the recommended dosage and not taking more than the doctor prescribed.
- Tapering the dose according to the doctor's instructions.
- Avoiding stopping prednisone treatment suddenly.
Most people will recover fully from prednisone withdrawal once their body begins producing enough cortisol again.
The duration of symptomatic withdrawal will vary according to the dosage of prednisone that the person was taking and the length of the course of treatment.
Generally, people who were on a lower dose for a shorter period will have less severe symptoms. They may also recover from prednisone withdrawal more quickly, or they may not experience any withdrawal symptoms at all.